Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 22, NWS Topeka, KS

April 24, 2016Geary County, Riley County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 24, 2016, 9:17 PM CDT for Geary County, Riley County, Wabaunsee County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2016, 9:17 PM CDT (02:17 UTC)
Expired
Apr 24, 2016, 10:00 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Geary County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 3:04 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS53 KTOP 250217
SVRTOP
KSC061-161-197-250300-
/O.NEW.KTOP.SV.W.0022.160425T0217Z-160425T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
917 PM CDT SUN APR 24 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
  EAST CENTRAL GEARY COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN RILEY COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 1000 PM CDT

* AT 917 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OGDEN...MOVING
  EAST AT 35 MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHERN MANHATTAN...ALMA...MCFARLAND AND PAXICO. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 309 AND 336.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
KANSAS.

LAT...LON 3897 9613 3897 9665 3918 9663 3918 9651
      3917 9652 3917 9649 3918 9648 3917 9647
      3918 9646 3918 9641 3916 9638 3917 9636
      3916 9636 3915 9634 3916 9633 3919 9632
      3918 9627 3919 9626 3919 9613
TIME...MOT...LOC 0217Z 263DEG 31KT 3908 9661 

HAIL...1.75IN
WIND...<50MPH
 
$$
2 follow-up statements
427 
WWUS53 KTOP 250239
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
939 PM CDT SUN APR 24 2016

KSC061-161-250249-
/O.CAN.KTOP.SV.W.0022.000000T0000Z-160425T0300Z/
GEARY-RILEY-
939 PM CDT SUN APR 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GEARY AND
SOUTHEASTERN RILEY COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
KANSAS.

LAT...LON 3897 9613 3897 9642 3904 9642 3904 9639
      3916 9639 3916 9638 3917 9636 3916 9636
      3915 9634 3916 9633 3919 9632 3918 9627
      3919 9626 3919 9613
TIME...MOT...LOC 0239Z 266DEG 32KT 3908 9635 

$$

KSC197-250300-
/O.CON.KTOP.SV.W.0022.000000T0000Z-160425T0300Z/
WABAUNSEE-
939 PM CDT SUN APR 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN WABAUNSEE COUNTY...

AT 939 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALMA...MOVING
EAST AT 35 MPH.

HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
ALMA...MCFARLAND AND PAXICO. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 336.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
KANSAS.

LAT...LON 3897 9613 3897 9642 3904 9642 3904 9639
      3916 9639 3916 9638 3917 9636 3916 9636
      3915 9634 3916 9633 3919 9632 3918 9627
      3919 9626 3919 9613
TIME...MOT...LOC 0239Z 266DEG 32KT 3908 9635 

HAIL...1.50IN
WIND...70MPH
 
$$
153 
WWUS53 KTOP 250258
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
958 PM CDT SUN APR 24 2016

KSC197-250308-
/O.EXP.KTOP.SV.W.0022.000000T0000Z-160425T0300Z/
WABAUNSEE-
958 PM CDT SUN APR 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WABAUNSEE COUNTY
WILL EXPIRE AT 1000 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
KANSAS.

LAT...LON 3897 9613 3897 9642 3904 9642 3904 9639
      3916 9639 3916 9638 3917 9636 3916 9636
      3915 9634 3916 9633 3919 9632 3918 9627
      3919 9626 3919 9613
TIME...MOT...LOC 0256Z 263DEG 31KT 3908 9635 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 7:38 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 24, 7:38 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
738 PM CDT SUN APR 24 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 443 PM CDT SUN APR 24 2016

At 2 PM this afternoon the surface cold front was located across
northwest KS with a surface dryline across west central KS,
southward into western OK. MLCAPE has increased to 1500 J/KG across
west central and north central KS, generally along and west of I-
135/US 81. Light rain showers continued from a Washington CO line
southward into Dickinson County but these should continue to
dissipate through the afternoon hours.

Surface based thunderstorms are forecasted to develop along the
dryline and surface cold front as both of these boundaries shift
east into north central and south central KS late this afternoon.
The 0-6 KM effective shear ahead of the dryline and the approaching
upper level trough was 45-50 KTS across west central KS. This
stronger vertical windshear will spread east across the CWA as the H5
trough shifts east-northeast across the eastern KS through the
evening hours. The MLCAPE may increase to 2,000 J/KG across the
western half of the CWA late this afternoon and early this evening.
The combination of vertical windshear and instability will cause the
initial discrete thunderstorms to become supercell thunderstorms. At
this time the 0-1 KM SRH is less than 100 J/KG, thus any supercells
that develop this afternoon will probably not produce tornadoes but
could have large hail and localized damaging winds.

This evening the NAM model increases the 0-1 KM to 300 J/KM thus any
discrete supercells may produce tornadoes. High storm bases may
limit the chances for any supercell to produce tornadoes but during
the evening T/Td spreads may decrease and allow for lower LCLs. So I
cannot rule out any discrete supercell thunderstorm this evening
producing a tornado. The main hazard will be large hail and damaging
wind gusts. The WRF solutions along with the NAM show any discrete
supercells merging into line segments. This would also decrease the
chances for tornadoes.

As the upper level trough shifts northeast across NE and northeast KS
we should see the thunderstorms diminish across eastern KS and the
more intense deep moist convection shift northeast into IA and
northern MO after 6Z. The weak cold front will shift southeast
across the CWA late tonight.

Monday, an intense upper level trough will dig southeast into the four
corners region. A down stream H5 ridge will amplify across the
plains. The surface front will become stationary across the
southeast counties of the CWA. I do not see any upper level support
for thunderstorms to develop along the boundary. I suppose there may
be enough surface convergence late in the afternoon for an isolated
thunderstorm but the vertical windshear looks weak. If an isolated
storm happens to develop along and southeast of I-35 it probably will
not be severe. Highs on Monday will be slightly cooler with mid to
upper 70s.

.LONG TERM...(Monday Night through Sunday)
Issued at 443 PM CDT SUN APR 24 2016

High impact severe weather outbreak still looks possible Tuesday
evening.

Elevated convection could develop after 06Z Tues as strong Thetae
advection takes place in advance of the upper wave with some
decrease in coverage expected by mid morning as a strong capping
inversion holds until later in the afternoon.

Both ECMWF and GFS show next upper wave taking on a negative tilt
by 00Z Weds with main mid-lvl wave expected to move across the
TX/OK panhandle by 00Z. The sfc low should deepen across western
KS with a warm front extending ENE through some part of the CWA by
00Z Weds as well. CAPE/Shear parameters supporting supercells as
well as tornadoes will be in place so will continue to highlight
that message during the evening hours.

The dry slot will work across the area after midnight into early
Weds with the upper system fcst to drift across the area with some
lingering chcs for precip.

The active and potentially high impact pattern will continue with
the next upper wave forecast to induce low pressure across the
TX/OK panhandle Thurs night with widespread elevated convection
possible north of the warm front into Friday. The timing and track
of this 3rd upper system remain uncertain but another round of
severe weather looks possible as does the potential for heavy
rains somewhere across the CWA. Hopefully we'll get a break after
this system with hints of a pattern change for the first week of
May.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 737 PM CDT SUN APR 24 2016

Will keep VCSH initially for TOP and FOE but confidence in TSRA
moving into the area is too low for a mention at this point.
Persistent TSRA near SLN will likely enter MHK around 01Z and
bring IFR visibilities. Signals continue for MVFR cigs to move in
from the southwest toward 10Z and should mix out by 18Z.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Omitt
AVIATION...65
Hazardous weather outlook, Apr 24, 7:06 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT SUN APR 24 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-260015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
706 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE TO IMPACT MUCH OF THE AREA THIS
EVENING WITH CHANCES DIMINISHING OVERNIGHT. SOME OF THESE EVENING
STORMS WILL BE SEVERE WITH VERY LARGE HAIL UP TO THE SIZE OF
BASEBALLS AND DOWNBURST WINDS THE MOST LIKELY HAZARDS. A FEW
TORNADOES WILL ALSO BE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP OVER PORTIONS OF
CENTRAL AND EASTERN KANSAS LATE TUESDAY AFTERNOON INTO TUESDAY
EVENING. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL ALL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Apr 24, 8:23 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
823 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             MANHATTAN               39.18N 96.57W
04/24/2016  E1.50 INCH       RILEY              KS   EMERGENCY MNGR

            REPORTED BY EM IN MANHATTAN. TIME ESTIMATED FROM RADAR.

&&

COMITT
Local storm report, Apr 24, 8:34 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             7 N MOONLIGHT           39.10N 97.11W
04/24/2016  E1.00 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

BAERG
Local storm report, Apr 24, 8:57 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             5 ENE CHAPMAN           39.00N 96.94W
04/24/2016  E1.50 INCH       GEARY              KS   EMERGENCY MNGR

&&

BAERG
Local storm report, Apr 24, 9:03 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
903 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             MANHATTAN               39.18N 96.57W
04/24/2016  E1.50 INCH       RILEY              KS   TRAINED SPOTTER

&&
Local storm report, Apr 24, 9:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HAIL             2 NNE JUNCTION CITY     39.05N 96.81W
04/24/2016  E1.75 INCH       GEARY              KS   TRAINED SPOTTER

&&

BAERG
Local storm report, Apr 24, 9:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
911 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             1 N LOUISVILLE          39.26N 96.31W
04/24/2016  E1.25 INCH       POTTAWATOMIE       KS   EMERGENCY MNGR

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:09 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley51 min
Apr 24, 7:15 PM CDTTornado Warning Tornado observedTOPWashington16 min
Apr 24, 7:16 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley44 min
Apr 24, 7:20 PM CDTSevere Thunderstorm WarningTOPClay40 min
Apr 24, 7:25 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa50 min
Apr 24, 7:29 PM CDTSevere Thunderstorm WarningTOPWashington20 min
Apr 24, 7:35 PM CDTTornado Warning Tornado observedTOPGeary, Riley25 min
Apr 24, 7:53 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie52 min
Apr 24, 7:59 PM CDTTornado WarningTOPGeary, Riley18 min
Apr 24, 8:00 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson45 min
Apr 24, 8:04 PM CDTSevere Thunderstorm WarningTOPRiley26 min
Apr 24, 8:06 PM CDTFlash Flood WarningTOPClay, Dickinson, Ottawa4 hr
Apr 24, 8:24 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley51 min
Apr 24, 8:31 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha44 min
Apr 24, 8:34 PM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley3 hr
Apr 24, 8:44 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley46 min
Apr 24, 8:54 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee36 min
Apr 24, 8:56 PM CDTAreal Flood AdvisoryTOPGeary, Jackson, Pottawatomie, Riley3 hr
Apr 24, 9:13 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee47 min
Apr 24, 9:13 PM CDTTornado WarningTOPGeary, Wabaunsee22 min
Apr 24, 9:22 PM CDTSevere Thunderstorm WarningTOPDickinson27 min
Apr 24, 9:23 PM CDTFlash Flood WarningTOPPottawatomie, Riley4 hr
Apr 24, 9:46 PM CDTSevere Thunderstorm WarningTOPJefferson44 min
Apr 24, 10:00 PM CDTSpecial Weather StatementTOPShawnee45 min
Apr 24, 10:30 PM CDTSpecial Weather StatementTOPMorris30 min
Apr 24, 10:37 PM CDTSpecial Weather StatementTOPDickinson23 min
Apr 24, 10:56 PM CDTSevere Thunderstorm WarningTOPMorris33 min
Apr 25, 8:48 AM CDTRiver Flood WarningTOPDickinson29 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.